|confused about conflicting opinions
Apr 17, 2002
Please help if you can. I am on sustiva ,viracept and videx ec for 3 years. I am undetecable and have a stable cd4 count(800-900)Diagnosed 8 years ago. Only known resistance is to epivir. The problem is I am losing tons of hair and after checking everything, all doctors conclude(there are many) it is medication.We are all thinking videx ec. Doctor #1-will not entertain any modifications etc. because combo is successful. I've been with him many years. Doctor #2 suggested I stop the videx ec for 2 weeks while continuing the sustiva and viracept (based on my numbers) and evaluate the hair loss and probably switch to viread. I have only heard really bad things about taking less then three drugs, but doctor #2 says two weeks won't have much of an impact.Both are id doctors and very well received.Doctor # 1 practices in a very affluent area and treats less hiv patients then doctor#2 who practices in a much larger city, has many patients, 70 hiver's. I don't want to go to a third as my insurance probably won't pay and I want to weigh the risks intelligently, BUT the hair loss has had such a severe impact on my quality of life, I can no longer cope. I know you can't tell me what to do,but I just need some guidance.Thany you
| Response from Dr. Boyle
I agree more with Doctor #1. First, I am unaware of reports that convincingly link Videx EC to hair loss. Second, you're unlikely to observe any change with only a 2 week interruption. Third, since high-grade resistance to both Sustiva and Viracept can develop with one point mutation, which is highly unlikely when the virus is suppressed but is possible when some viral replication occurs, being on only two drugs, which may lead to viral break through, poses a significant risk of resistance and it is hard to predict when that resistance will occur. So, if you're going to stop therapy, you should stop all of the drugs, not one. Given your current T cells, an interruption in therapy with careful montitoring is not unreasonable, especially if your T cells were not too low at baseline. Also, consider discontinuing any other medications that may be associated with hair loss and consider adding Propecia or Rogaine. Finally, consider consulting a dermatologist.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Safety Precautions To Take With People Living With Hiv
- Can Hiv Be Transmitted Outside The Host's Body?
- I Am Hiv Postive I Feel Tired All The Time
- Will I Still Have Symptoms After Being Treated For Chlamydia?
- Will A Person That Has Chlamydia Always Have The Disease?
- What Type Of Antibiotic Treats Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.